Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 186, NWS State College, PA

July 6, 2019Lycoming County, Sullivan County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 6, 2019, 4:03 PM EDT for Lycoming County, Sullivan County, Pennsylvania. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2019, 4:03 PM EDT (20:03 UTC)
Expired
Jul 6, 2019, 5:15 PM EDT
In force
72 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lycoming County, PA, Sullivan County, PA

The radar

The Binghamton radar (KBGM), 112 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:23 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 6, 12:23 PM EDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service State College PA
1223 PM EDT Sat Jul 6 2019

.SYNOPSIS...
A cold front over Lake Erie at midday will drift slowly southeast
across the state this afternoon and tonight, reaching close to
the MD border by sunrise Sunday. Locally heavy rain and gusty
winds are expected from thunderstorms developing ahead of this
frontal boundary this afternoon and evening. The cold front
will move only slowly southward on Sunday and Monday. The air
will dry out noticeably over the northern half of the state on
Sunday, but still feel a little humid in the south. High
pressure centered to our north will continue to bring in drier
air in for the first half of the week.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Radar beginning to gradually light up in the heat of the midday
across the favored east slopes of the Pocono Plateau in Eastern
PA, and more recently along the Lake Erie Breeze boundary just
southeast of Interstate 90.

Over the Bulk of Central PA and the Susq Valley, a weak mid
level thermal ridge and earlier fog/low stratus was helping to
suppress convection for now. However, SB Cape of over 3000 j/kg
was advecting into central PA from the west ATTM.

Very high PWAT air averaging 1.75 to 2 inches across the CWA
will help fuel the TSRA with enough juice to bring the potential
for locally torrential rain over over 2 inches within just a 30
minute period where some temporary training occurs. FFG values
on the 1-3 hour timeframe are 1.5 to 2 inches across portions of
our Western and NW Mtns while guidance is near or over 3 inches
across much of the Central mtns and Susq Valley, so there's less
of a flash flooding concern there.

Flash Flood Watch was issued in collaboration with surrounding
WFOs to include the Laurels and NW mtns through 04Z Sunday.

SPC MRGL risk also has been carried forward to Day 1. Freezing
level is around 13-15KFT AGL so large hail is not a significant
threat, but localized wet microburts could occur beneath the
collapsing taller cores in the TSRA, especially across the north
where 0-3km bulk shear will be somewhat stronger at 25-30 kts.

Heat index gets into the 90s in the SE half of the area, with
temps in the u80s again. The NW will have that early convection
which will likely hold their temps down until late aftn when
they should poke up to around 80F.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM SUNDAY/...
By sunset, the storms should be drifting to the south of UNV-
IPT. As usual, the SE will storms last a little longer into the
night with the sfc front/trough and some lift ongoing at sunset.
But, the convection will become less numerous as we approach
midnight. The drier air will lag a little behind the back of the
main batch of convection. There will probably be some showers
over the nrn mtns as the real push of dry air goes through in
the late evening and early night. The dewpoints and PWATs should
begin to fall off gradually - but only for the north tonight.
The dry air will have trouble getting down to the Turnpike as
the front hangs up just to the south of the state on Sunday and
perhaps into Monday.

Thus, a revival of isold/sct convection is expected for the srn
two tiers of counties Sun aftn. These will be poorly organized,
and not all that deep. They will die off as evening craws
closer. Mins tonight will drop back close to 60F in the nrn
tier, but hang in the 70s in the S. More sun in the north (after
some fog) should help temps get back to the u70s on Sunday, and
most other places will be back into the 80s. Can't shake summer
that easily.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Drier air will gradually slip southward into the area, with the
12z GEFS showing PWATs dropping to -1SD below normal across nrn
PA Sunday into Monday. However, the cold front could get hung
up just south of the region, which would maintain a low chance
for aftn SHRA/TSRA across srn PA for Monday.

As is often the case in July, the higher humidity never makes
it very far to our south and it will gradually return northward
into central PA later next week. Along with increasing humidity
will come the potential for diurnal convection.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
Scattered to numerous thunderstorms are expected to develop
during the afternoon and evening in advance of a cold front
pushing southeast from the eastern Great Lakes. Locally heavy
downpours will produce brief IFR/LIFR vis and strong wind gusts.

Lingering showers/storms should fade into tonight with a
general drying trend from north to south expected into Sunday. A
light wind should preclude fog formation in most areas but some
patchy low clouds are possible especially over the far southwest
airspace.

.Outlook...

Sun...Isolated PM t-storms possible srn 1/4.

Mon...AM valley fog nrn 1/2. Isolated PM t-storms possible srn
1/3.

Tue...Isolated PM t-storms possible srn 1/3.

Wed...Isolated PM t-storms possible wrn 1/3.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for PAZ004-005-010-017-
024-025-033-034.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Dangelo
LONG TERM...Evanego
AVIATION...Lambert/Steinbugl
Hazardous weather outlook, Jul 6, 12:01 PM EDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1201 PM EDT Sat Jul 6 2019

PAZ006-011-012-018-019-026>028-035>037-041-042-045-046-049>053-
056>059-063>066-071615-
Potter-Cameron-Northern Clinton-Northern Centre-Southern Centre-
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
1201 PM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms with gusty winds are possible from
around 2 pm  into the evening. Also, very heavy rainfall is possible
and could lead to flash flooding, especially in locations which have
received heavy rain in the past two days.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-017-024-025-033-034-071615-
Warren-McKean-Elk-Clearfield-Cambria-Blair-Somerset-Bedford-
1201 PM EDT Sat Jul 6 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 6, 2:19 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service State College PA
219 PM EDT Sat Jul 6 2019

PAZ004>006-011-061915-
McKean PA-Warren PA-Potter PA-Cameron PA-
219 PM EDT Sat Jul 6 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN...MCKEAN...
POTTER...AND CAMERON COUNTIES UNTIL 315 PM EDT...

At 219 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles south of Weston Mills to Rew to near
Wetmore to 7 miles southwest of Sheffield. Movement was east at 45
mph.

Torrential rain is expected.
Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Kane, Coudersport, Port Allegany, Sheffield, Smethport, Wetmore,
Roulette, Shinglehouse, Genesee, Betula, Rew, Harrison Valley,
Crosby, Ludlow, Marshburg, Kinzua Bridge State Park, Denton Hill
State Park, Coryville, Cyclone and Westline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4194 7761 4176 7781 4159 7812 4160 7848
      4163 7849 4163 7927 4179 7895 4199 7846
      4200 7761
TIME...MOT...LOC 1819Z 265DEG 46KT 4199 7841 4188 7854 4172 7881 4163
7915

Lambert
Special weather statement, Jul 6, 2:25 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service State College PA
225 PM EDT Sat Jul 6 2019

PAZ037-061915-
Tioga PA-
225 PM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 315
PM EDT...

At 224 PM EDT, Doppler radar indicated a strong thunderstorm near
Westfield, moving east at 30 mph.

Torrential rain is expected.
Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Mansfield, Wellsboro, Elkland, Westfield, Gaines, Millerton,
Keeneyville, Tioga, Knoxville, Roseville, Osceola, Tioga Junction and
Mansfield University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4199 7692 4177 7690 4173 7761 4200 7761
TIME...MOT...LOC 1824Z 262DEG 28KT 4190 7745

Ceru
Local storm report, Jul 6, 2:30 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
230 PM EDT SAT JUL 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     TSTM WND DMG     3 WSW SCANDIA           41.89N  79.09W
07/06/2019                   WARREN             PA   911 CALL CENTER

            TREES AND WIRES DOWN

&&

EVENT NUMBER CTP1901511

TRAVIS
Special weather statement, Jul 6, 3:26 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service State College PA
326 PM EDT Sat Jul 6 2019

PAZ024-025-034-062015-
Bedford PA-Blair PA-Cambria PA-
326 PM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...BLAIR...AND
CAMBRIA COUNTIES UNTIL 415 PM EDT...

At 325 PM EDT, Doppler radar indicated a line of strong
thunderstorms near Belsano, moving southeast at 25 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Altoona, Johnstown, Hollidaysburg, Westmont, Ebensburg, Nanty-Glo,
Portage, Northern Cambria, Roaring Spring, Lakemont, Patton, Cresson,
Gallitzin, Claysburg, Vinco, Loretto, Duncansville, East Conemaugh,
Salix-Beauty Line Park and Beaverdale-Lloydell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 4051 7891 4069 7882 4051 7828 4018 7850
      4024 7865 4024 7868 4035 7900
TIME...MOT...LOC 1925Z 301DEG 23KT 4057 7891

Ceru
Special weather statement, Jul 6, 3:33 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service State College PA
333 PM EDT Sat Jul 6 2019

PAZ035-036-062015-
Fulton PA-Franklin PA-
333 PM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN AND FULTON
COUNTIES UNTIL 415 PM EDT...

At 332 PM EDT, Doppler radar indicated a strong thunderstorm near Big
Cove Tannery, moving east at 15 mph.

Wind gusts 40 to 50 mph and half inch hail are possible.

Locations impacted include...
Greencastle, Mercersburg, Marion, Big Cove Tannery, Claylick,
Maugansville, State Line, Middleburg, Williamson, Upton, Warrenton
and Whitetail Ski Area.

LAT...LON 3972 7812 3975 7816 3983 7816 3992 7771
      3972 7766
TIME...MOT...LOC 1932Z 257DEG 14KT 3977 7804

Lambert
Special weather statement, Jul 6, 3:59 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service State College PA
359 PM EDT Sat Jul 6 2019

PAZ017-024-025-062045-
Clearfield PA-Blair PA-Cambria PA-
359 PM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD...BLAIR...
AND CAMBRIA COUNTIES UNTIL 445 PM EDT...

At 358 PM EDT, Doppler radar indicated a strong thunderstorm over
Patton, moving southeast at 35 mph.

Wind gusts 40 to 50 mph and half inch hail are possible.

Locations impacted include...
Altoona, Hollidaysburg, Tyrone, Lakemont, Bellwood, Patton, Hastings,
Tipton, Carrolltown, Blandburg, Horseshoe Curve, Sinking Valley,
Prince Gallitzin State Park, Canoe Creek State Park, Royer, Coalport,
Westover, Ashville, Chest Springs and Peoples Natural Gas Field.

LAT...LON 4078 7872 4070 7819 4069 7822 4067 7822
      4062 7817 4056 7820 4054 7818 4038 7826
      4049 7852 4049 7853 4050 7854 4059 7874
TIME...MOT...LOC 1958Z 294DEG 30KT 4066 7860

Evanego

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:30 PM EDTFlash Flood WarningCTPYork104 min
Jul 5, 9:56 PM EDTAreal Flood WarningCTPAdams2 hr
Jul 6, 11:29 AM EDTSpecial Weather StatementCTPCarbon46 min
Jul 6, 11:49 AM EDTFlash Flood WatchCTPBedford, Blair, Cambria, Clearfield, Elk, McKean and 2 more8 hr
Jul 6, 1:28 PM EDTSpecial Weather StatementCTPWarren62 min
Jul 6, 2:19 PM EDTSpecial Weather StatementCTPMcKean, Potter56 min
Jul 6, 2:25 PM EDTSpecial Weather StatementCTPTioga50 min
Jul 6, 2:38 PM EDTSevere Thunderstorm WarningCTPClearfield, Elk37 min
Jul 6, 2:59 PM EDTSevere Thunderstorm WarningCTPClearfield61 min
Jul 6, 3:08 PM EDTAreal Flood AdvisoryCTPPotter112 min
Jul 6, 3:14 PM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Elk46 min
Jul 6, 3:26 PM EDTSpecial Weather StatementCTPBlair, Cambria49 min
Jul 6, 3:33 PM EDTSpecial Weather StatementCTPFranklin42 min
Jul 6, 3:43 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield, Clinton62 min
Jul 6, 3:59 PM EDTSpecial Weather StatementCTPBlair46 min
Jul 6, 4:15 PM EDTAreal Flood AdvisoryCTPLycoming, Tioga3 hr
Jul 6, 4:20 PM EDTSpecial Weather StatementCTPSnyder, Union40 min
Jul 6, 4:21 PM EDTSpecial Weather StatementCTPFranklin24 min
Jul 6, 4:38 PM EDTAreal Flood AdvisoryCTPCentre, Clinton3 hr
Jul 6, 4:40 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland, Snyder, Union95 min
Jul 6, 4:42 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset63 min
Jul 6, 4:46 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Huntingdon29 min
Jul 6, 4:57 PM EDTAreal Flood AdvisoryCTPLycoming3 hr
Jul 6, 4:58 PM EDTSpecial Weather StatementCTPAdams, Cumberland62 min
Jul 6, 5:11 PM EDTSpecial Weather StatementCTPHuntingdon, Juniata, Mifflin49 min
Jul 6, 5:25 PM EDTAreal Flood AdvisoryCTPCambria3 hr
Jul 6, 5:34 PM EDTAreal Flood AdvisoryCTPSnyder, Union3 hr
Jul 6, 5:34 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Dauphin, Lebanon, York71 min
Jul 6, 5:39 PM EDTSevere Thunderstorm WarningCTPSchuylkill66 min
Jul 6, 5:41 PM EDTAreal Flood AdvisoryCTPMontour, Northumberland, Union3 hr
Jul 6, 5:46 PM EDTSpecial Weather StatementCTPPerry44 min
Jul 6, 5:54 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Fulton, Huntingdon66 min
Jul 6, 5:57 PM EDTAreal Flood AdvisoryCTPMontour, Northumberland, Snyder, Union3 hr
Jul 6, 6:15 PM EDTSpecial Weather StatementCTPFulton45 min
Jul 6, 6:22 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Lancaster, Lebanon, York113 min
Jul 6, 6:26 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon, York79 min
Jul 6, 6:44 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, Fulton, York76 min
Jul 6, 6:50 PM EDTFlash Flood WarningCTPCumberland, Dauphin, Lancaster, Lebanon, Perry, York3 hr
Jul 6, 7:50 PM EDTAreal Flood AdvisoryCTPAdams, York3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.